Look Alike/Sound Alike

Image

Today, I was reminded of a very important thing for all pharmacists and pharmacy technicians to recognize and remember:  look alike/sound alike drugs. There are many examples of this, all of which can easily lead to medication errors. These errors sometimes cost patients their lives, so taking precautions to prevent them is vital.

There are a few different types of look alike/sound alike issues. The one that causes problems most frequently is when two drugs sound very similar. This is most troublesome when a prescriber calls in a verbal prescription via telephone. Atacand can turn into Ativan. Clomipramine can be misheard as clomiphene. Celexa and Zyprexa is a common one too. I never hesitate to call a physician’s office with questions about a phoned in script, even if it seems like a stupid question.

The second look alike/sound alike issue that pops up is drugs that are spelled similarly. This is a problem most often with handwritten scripts where the prescriber has poor handwriting. It’s also a problem when a person inputs the script into the pharmacy computer, since one wrong keystroke can change everything. Celebrex and Celexa are easy to misread. Adipex and Aciphex is another example. Ropinirole and risperidone can look similar at times as well. Not to mention ER, XL, and SR formulations throw curve balls of their own into the mixture.

The last kind of look alike/sound alike problem that pops up in community pharmacy is stock bottles that look very similar. One I saw today was tacrolimus and ziprasodone manufactured by the same company. A tech of mine who was filling the former had pulled both accidentally. Luckily, she noticed the mistake quickly and they weren’t combined. When the stock bottles look like they do in the following picture, it’s easy to see how these mistakes happen.

Manufacturers are trying to cut down on this kind of similar appearance problem, but there are still many examples of the above photo. Double or triple checking everything is so very important. I cannot emphasize this enough.

These type of look alike/sound alike drug mistakes happen frequently in a pharmacy. Thankfully, most are caught before they reach the patient. Still, extra caution is needed with these situations at all times. If patients get aggravated or yell because you’re taking too long double checking things, let them. They’re better off angry than dead.

Image courtesy of http://i12.photobucket.com/albums/a226/gotta_shake_it_off/c288f56e.jpg

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s